Alert archive / Wyoming / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Cheyenne, WY

July 4, 2020Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 4, 2020, 5:09 PM MDT for Platte County, Wyoming. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2020, 5:09 PM MDT (23:09 UTC)
Expired
Jul 4, 2020, 6:43 PM MDT
In force
94 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-595 J/kg
Mixed-layer LCL
2389 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
-127 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WGUS55 KCYS 042309
FFWCYS
WYC031-050215-
/O.NEW.KCYS.FF.W.0005.200704T2309Z-200705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
509 PM MDT Sat Jul 4 2020

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  East central Platte County in southeastern Wyoming...

* Until 815 PM MDT.

* At 508 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Grayrocks Reservoir, Chugcreek and Y-O Ranch. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4224 10466 4203 10469 4200 10489 4221 10495

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Claycomb
1 follow-up statement
967 
WGUS75 KCYS 050043
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
643 PM MDT Sat Jul 4 2020

WYC031-050052-
/O.CAN.KCYS.FF.W.0005.000000T0000Z-200705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Platte WY-
643 PM MDT Sat Jul 4 2020

...THE FLASH FLOOD WARNING FOR EAST CENTRAL PLATTE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4224 10466 4203 10469 4200 10489 4221 10495

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:24 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 2:24 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
224 PM MDT Sat Jul 4 2020

.SHORT TERM...(This evening through Sunday)
Issued at 1248 PM MDT Sat Jul 4 2020

Cumulus clouds are beginning to build vertically along and west
of the Laramie Range, with a few thunderstorms now developing
across Albany County. This is where a weak dryline has set up and
where storms will be initiating before they begin their journey
eastward. This dryline is noted by a dewpoint and wind
differentiation of Tds in the 30s with westerly winds to the west
and Tds in the 50s and easterly winds to the east. The dryline
will transition eastward over the course of the afternoon and
evening. Storms will make it across the Laramie Range by 4 PM,
spreading into the Panhandle by 6 PM. Will see storms diminish by
10 PM. As for storm mode, looking at multicellular clusters, and
disorganized lines as was stated in the previous discussion. A
decent amount of CAPE will help these storms pop, but we are
looking at a low-sheared environment, which will prevent storms
from becoming too organized. Best chances for any sort of
organization will be across the central and northern portions of
the Panhandle. Also of note is the weak steering flow, maxing out
around 20-25 kts, so if storms slow or train, and with PWATS
around an inch, locally heavy rainfall is a concern. Otherwise,
strong, gusty winds and hail will be the primary threats. Best
chances for large hail will be in the Panhandle as mentioned
before, and gusty winds to the west of the Laramie Range where the
deeper dry layer is still in place, though cannot rule out strong
gusty winds to the east.

As storms diminish tonight, will set into a calm and weak wind
environment. Areas that received a lot of rain could see fog
development by sunrise, but have not placed any fog in the
forecast because this depends on where the storms drop enough
precip for this to occur.

Looking at more showers and thunderstorms again tomorrow under a
continuous southwesterly flow aloft, though more isolated in
nature. Best chances for severe storm development will be near the
South Dakota border, in north and east Niobrara, northern Sioux,
and Dawes Counties, as there should be enough CAPE and shear as a
shortwave passes through the upper level flow to our north. To
the south, looking at isolated pop-ups. As a drier surface layer
filters in from the south, any storm that develop will be high-
based and produce storm, gusty winds. Will have to keep an eye on
the shortwave - if it shifts south, our severe chances for the
High Plains will increase. At this time, the Panhandle is under a
marginal threat, per SPC, but we do have a Slight Risk of severe
weather just to our north.

Similar pattern expected for Monday as a shortwave passes through
the southwesterly flow aloft. Shear and CAPE look more favorable
for strong to severe storms and as the dry surface layer deepens,
strong gusty winds and hail will be the primary threats once
more. By this point, PWATS will decrease, so locally heavy
rainfall will no longer be a concern.

.LONG TERM...(Tuesday through Saturday)
Issued at 1248 PM MDT Sat Jul 4 2020

Long Range models continue to show a quiet weather pattern,
typical of late June/early July before the summer monsoon season
begins. All models show southwest flow aloft across southeast
Wyoming and western Nebraska with some lingering low level
moisture across the eastern plains each day. Weather will be
driven by the location and intensity of the upper level high,
forecast to build over the southern plains and slowly retrograde
westward into the four corners region. Expect very little
variation in temperatures in this pattern with maybe a slow
warming trend through the week as the upper level high strengthens
just south of the northern Front Range. Expect highs in the mid
to upper 80s (west) and 90s (east), with lows in the 50s to mid
60s depending on the location of the low level jet and/or
nighttime cloud cover. After Tuesday, the threat of thunderstorms
looks to be minimal until next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1123 AM MDT Sat Jul 4 2020

VFR today under partly cloudy to cloudy skies. CIGS expected to be
near 10-15kft in general, dropping to near 5kft in the vicinity
of storms. Widely scattered storms today, moving from west to
east beginning around 04/18Z just west of the Laramie Range, and
moving out and east of the western Panhandle by 05/04Z. Storm
movement may be slow, so heavy rain may be a concern, but
otherwise, looking for hail and strong gusty winds in the
vicinity of storms. Otherwise, winds out of the west 20 kts or
less west of the Laramie Range, and easterly with gusts to 25 kts
to the east. As the boundary transitions east, winds will become
westerly across the region. Light overnight tonight. Mountain
obscuration expected near storms.

&&

.FIRE WEATHER...
Issued at 1248 PM MDT Sat Jul 4 2020

Afternoon thunderstorms will continue to be a concern through
Monday. Locally heavy rain will be a concern today as moisture
has been able to seep into the midlevels from the south over the
last few days, but that moisture will be cut off some by tomorrow,
with high-based storms, hail and gusty, strong winds the primary
concerns. This pattern continues Monday; by Tuesday, hot and dry
will be the word as the southwesterly flow aloft looses its
moisture tap. Above average temperatures and teen humidities
across southeast Wyoming and the western Panhandle are expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...TJT
AVIATION...AB
FIRE WEATHER...AB
Hazardous weather outlook, Jul 4, 2:34 PM MDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
234 PM MDT Sat Jul 4 2020

WYZ103>107-109>118-060000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
234 PM MDT Sat Jul 4 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated showers and thunderstorms will continue to develop over
the higher terrain/mountains this afternoon and push east into
the high plains. Thunderstorms will increase in coverage, becoming
scattered along and east of the Interstate 25. Small hail and
gusty winds up to 50 mph are possible with these thunderstorms
through this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to widely scattered thunderstorms are expected Sunday and
Monday afternoon.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-060000-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
234 PM MDT Sat Jul 4 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected to continue late
this afternoon and this evening. Thunderstorms will generally
contain small hail and gusty winds. However, a few thunderstorms
may become strong to marginally severe with large hail and strong
outflow winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms are expected on Sunday, with thunderstorms
becoming more isolated early next week.

.Spotter information statement...

Spotter activation is unlikely this afternoon and evening.

In the hours before

Special weather statement, Jul 4, 1:20 PM MDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
120 PM MDT Sat Jul 4 2020

WYZ116-117-041945-
South Laramie Range-South Laramie Range Foothills-
120 PM MDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES...

At 119 PM MDT, a strong thunderstorm was located over Pumpkin Vine,
or 19 miles southeast of Laramie, moving north at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Tie City Campground, Granite Springs Reservoir, North Crow
Campground, Vedauwoo, Granite Springs Campground, Pumpkin Vine,
Vedauwoo Campground, Buford and Yellow Pine Campground.

This includes Interstate 80 in Wyoming between mile markers 323 and
338.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4129 10543 4122 10517 4100 10530 4100 10551
TIME...MOT...LOC 1919Z 193DEG 13KT 4106 10541

Braun/Wilkinson
Special weather statement, Jul 4, 1:50 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
150 PM MDT Sat Jul 4 2020

WYZ116-042030-
South Laramie Range-
150 PM MDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY COUNTY...

At 150 PM MDT, a strong thunderstorm was located over Vedauwoo, or 15
miles southeast of Laramie, moving north at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pumpkin Vine, Vedauwoo, Vedauwoo Campground and Buford.

This includes Interstate 80 in Wyoming between mile markers 329 and
336.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cheyenne.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4101 10549 4119 10549 4114 10528 4100 10530
      4100 10539
TIME...MOT...LOC 1950Z 193DEG 13KT 4114 10539

Braun
Special weather statement, Jul 4, 2:05 PM MDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
205 PM MDT Sat Jul 4 2020

WYZ115-116-042045-
South Laramie Range-Laramie Valley-
205 PM MDT Sat Jul 4 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALBANY
AND WESTERN LARAMIE COUNTIES...

At 205 PM MDT, strong thunderstorms were clustered 8 miles south of
Hutton Lake, or 18 miles south of Laramie, moving northeast at 15
mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Tie City Campground, Vedauwoo, Tie Siding, Pumpkin Vine, The Buttes,
Vedauwoo Campground, Buford and Yellow Pine Campground.

This includes Interstate 80 in Wyoming between mile markers 317 and
337.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cheyenne.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4102 10587 4134 10546 4113 10522 4099 10552
      4099 10580
TIME...MOT...LOC 2005Z 217DEG 13KT 4105 10568

Braun
Special weather statement, Jul 4, 3:19 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
319 PM MDT Sat Jul 4 2020

WYZ117-118-042200-
Central Laramie County WY-South Laramie Range Foothills WY-
319 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
400 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm over
Natural Fort, or 13 miles southwest of Cheyenne, moving north at 15
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  South Greeley around 400 PM MDT.

Other locations impacted by this storm include Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 0 and 9.
 Interstate 80 in Wyoming between mile markers 350 and 361.

LAT...LON 4116 10504 4108 10459 4099 10474 4100 10502
TIME...MOT...LOC 2119Z 201DEG 11KT 4097 10493

Rubin
Special weather statement, Jul 4, 4:14 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT Sat Jul 4 2020

WYZ107-042300-
East Platte County WY-
414 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE COUNTY UNTIL
500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Guernsey, or 12 miles north of Wheatland, moving
northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Guernsey, Guernsey Campground and Hartville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4228 10466 4213 10484 4222 10494 4242 10482
      4240 10467
TIME...MOT...LOC 2214Z 216DEG 9KT 4222 10487

Claycomb
Special weather statement, Jul 4, 4:28 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
428 PM MDT Sat Jul 4 2020

WYZ102-042315-
Niobrara County WY-
428 PM MDT Sat Jul 4 2020

...SPECIAL WEATHER STATEMENT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Lusk, moving northeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4273 10415 4280 10435 4293 10420 4283 10406
TIME...MOT...LOC 2228Z 224DEG 5KT 4281 10421

Claycomb

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:11 PM MDTSevere Thunderstorm WarningCYSGoshen30 min
Jul 3, 6:19 PM MDTFlash Flood WarningCYSGoshen66 min
Jul 3, 6:39 PM MDTSevere Thunderstorm WarningCYSLaramie51 min
Jul 4, 2:05 PM MDTSpecial Weather StatementCYS40 min
Jul 4, 3:19 PM MDTSpecial Weather StatementCYSLaramie41 min
Jul 4, 4:14 PM MDTSpecial Weather StatementCYSPlatte46 min
Jul 4, 4:28 PM MDTSpecial Weather StatementCYSNiobrara47 min
Jul 4, 4:35 PM MDTSevere Thunderstorm WarningCYSNiobrara25 min

Nearby

Flash Flood Warnings in Wyoming, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.